Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Detroit, MI

August 26, 2003Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 26, 2003, 7:58 AM EDT for Saint Clair County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 7:58 AM EDT (11:58 UTC)
Expired
Aug 26, 2003, 8:30 AM EDT
In force
32 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 12.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 261158
SVRDTX
MIC147-261230-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
758 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 830 AM EDT

* AT 758 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES SOUTHWEST OF PORT HURON
  TO 10 MILES SOUTHWEST OF ALGONAC...MOVING EAST AT 45 MPH. THIS LINE
  OF SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO
  60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PORT HURON AT 805 AM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4304 8273 4268 8274 4235 8273 4235 8210
          4268 8211 4303 8209

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:40 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 26, 3:40 AM EDT, 4 hours 18 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 AM EDT TUE AUG 26 2003

DUE TO THE MONITORING OF CONVECTION...WE APOLOGIZE FOR THE BREVITY
OF THIS FORECAST DISCUSSION.

NOSE OF LLJ WAS WELL ENTRENCHED OVER THE NORTHERN PLAINS WITH BLRW3
WIND PROFILER INDICATING 50 KNOTS FROM THE SOUTHWEST.  SEVERAL
COMPLEXES ONGOING WITH 3 OF WHICH ARE IMMEDIATELY UPSTREAM FROM THE
CWA THIS MORNING.  COLD FRONT...A BIT DIFFICULT TO ASCERTAIN DUE TO
THE CONVECTION...WAS LOCATED FROM THE ARROWHEAD OF MINNESOTA INTO
SOUTH DAKOTA.  A QUASI-STATIONARY BOUNDARY WAS ALSO EVIDENT ACROSS
M59 CORRIDOR WHERE CONVECTION CONTINUES TO MOVE ACROSS.

LATEST MODELS ARE QUITE SIMILAR WITH THE SYNOPTIC PATTERN BUT THE
DETAILS REMAIN IN THE MESOSCALE.  ONGOING CONVECTION WILL PLAY A
SIGNIFICANT ROLE WHERE BOUNDARIES LINE UP AND OUR ADDITIONAL CHANCES
FOR SEVERE WEATHER THIS AFTERNOON.  THIS IS OUR CURRENT THOUGHTS...

UPSTREAM CONVECTION WILL...MORE OR LESS...EVOLVE INTO A LARGE
CLUSTER/MCS THIS MORNING AND TRANSVERSE ACROSS THE CWA.  QUESTIONS
AS TOO SEVERE POTENTIAL REMAINS AN ISSUE AS SOME OF THESE CELLS ARE
ROOTED FROM THE BOUNDARY LAYER.  THE COLD FRONT TO OUR NORTHWEST
CONTINUES TO ADVANCE SOUTHEAST AS POTENT SHORT WAVE AND ASSOCIATED
JET MAX NEAR LAKE WINNIPEG DIVES INTO THE NORTHERN LAKES REGION BY
THIS AFTERNOON AIDING IN THE MOVEMENT OF THIS FRONT.  WITH DEEP
LAYER THETA-E OVERHEAD ALONG WITH THE APPROACH OF THE SPEED MAX AND
SOME SUNSHINE...ADDITIONAL CONVECTION WILL LIKELY FIRE ALONG AND
AHEAD OF THE FRONT.  IF WE ARE ABLE TO RECEIVE ENOUGH
INSOLATION...CAPES COULD EXCEED 3500 J/KG WITH SHEAR PROFILES
SUGGESTING SUPERCELLS, TO START.  CONVERGENCE BECOMES BETTER DEFINED
TOWARD 00Z WED WITH LEWPS/BOWS BECOMING A DISTINCT POSSIBILITY.
FROPA OCCURS AROUND THE 06Z WED TIME-FRAME WITH SFC HIGH QUICKLY
BUILDING SOUTH OVER THE GREAT LAKES STATE. THIS WILL DROP OUR SFC
DEWPOINTS AS WELL AS OUT TEMPERATURES WHICH WILL REMAIN SEASONABLE
AND COMFORTABLE FOR WEDNESDAY WITH AMPLE AMOUNT OF SUNSHINE.

UPSTREAM...YET AGAIN...WE WILL SEE A QUICK RETURN IN MOISTURE WITH
THETA-E ADVECTION FIELDS VERY QUICKLY RESPONDING TO ENERGY COMING
ASHORE ACROSS THE PACIFIC NORTHWEST.  WE WILL REMAIN QUIET AND COOL
WEDNESDAY NIGHT BUT THAT IS EXPECTED TO CHANGE QUICKLY ON THURSDAY.
WARM FRONT CROSSES OVER THE STATE DURING THE MORNING WITH SFC
DEWPOINTS CLIMBING BACK TO NEAR 70 BY DAYS END.  WITH AN IMPRESSIVE
COLD FRONT AND A STRONG MID LEVEL JET...A SQUALL LINE MAY DEVELOP
ALONG THE COLD FRONT THURSDAY NIGHT AND TRANSVERSE ACROSS THE STATE
OVERNIGHT.  THEREAFTER...MUCH COOLER AND DRIER AIR UNTIL THE WEEKEND
AS THE THE NEW GFS SUGGESTS AN OVER-RUNNING PATTERN SETTING UP...

THANKS FOR THE COLLABORATION SPC

MARINE...
WITH THE CAA AND TIGHT PRESSURE GRADIENT...WINDS WILL LIKELY COME UP
ACROSS THE LAKES BUT REMAIN BELOW GALES OVERNIGHT INTO WEDNESDAY.
THE NEXT SHOT OF CAA AND WINDS PERHAPS MEETING OR EXCEEDING GALES
WILL OCCUR ON FRIDAY.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BGM
Hazardous weather outlook, Aug 26, 5:00 AM EDT, 2 hours 58 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ACROSS MOST OF SOUTHEAST
LOWER MICHIGAN THIS MORNING.  THESE THUNDERSTORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING AND HEAVY RAINFALL...WHICH MAY
CAUSE MINOR FLOODING AND BRIEFLY REDUCE VISIBILITIES.  IN
ADDITION...SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH WIND
GUSTS TO 70 MPH AND HAIL TO THE SIZE OF PENNIES.  THESE
THUNDERSTORMS WILL TRACK TO THE EAST SOUTHEAST AROUND 35 MPH.

A COLD FRONT WAS LOCATED ACROSS THE UPPER PENINSULA AND WILL TRACK
SOUTH ACROSS LOWER MICHIGAN TONIGHT.  THE AIR MASS AHEAD OF THIS
FRONT WILL BE QUITE WARM...HUMID AND UNSTABLE.  SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND MAY EVOLVE INTO A LINE
OF THUNDERSTORMS TONIGHT.  SEVERE WEATHER WILL BE HIGHLY DEPENDANT
ON THE AMOUNT OF SUNSHINE WE RECEIVE WHICH REMAINS AN ISSUE.  THE
PRIMARY HAZARD WITH THESE THUNDERSTORMS WILL BE WINDS AT OR ABOVE 70
MPH AND LARGE HAIL.  MOVEMENT WILL BE TO THE SOUTHEAST NEAR 40 MPH.
THUNDERSTORMS WILL TAPER OFF FROM NORTH TO SOUTH OVERNIGHT AND BE
SOUTH OF THE MICHIGAN STATE LINE BY SUNRISE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN LATE
THURSDAY AND THROUGH THE DAY FRIDAY...AS AN UPPER LEVEL DISTURBANCE
PUSHES A STRONG COLD FRONT THROUGH THE REGION.

COLDER AIR BEHIND THE FRONT WILL RUSH ACROSS THE WATERS OF LAKE
HURON...LAKE SAINT CLAIR AND LAKE ERIE DURING FRIDAY.  WINDS MAY
APPROACH GALE FORCE OVER LAKE HURON.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER
ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

In the hours before

Local storm report, Aug 26, 2:02 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
202 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    ADDISON                   MI   WIND DAMAGE
08/25/03   LENAWEE                        NUMEROUS TREES DOWN.
                                          REPORTED BY LAW ENFORCEMENT

1150 PM    MANITOU BEACH             MI   WIND DAMAGE
08/25/03   LENAWEE                        NUMEROUS TREES
                                          DOWN.REPORTED BY LAW
                                          ENFORCEMENT

1215 AM    ANN ARBOR                 MI   WIND DAMAGE
08/26/03   WASHTENAW                      NUMEROUS POWER LINES BLOWN
                                          DOWN.REPORTED BY LAW
                                          ENFORCEMENT

1245 AM    5NW MAYBEE                MI   WIND DAMAGE
08/26/03   MONROE                         NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY LAW ENFORCEMENT

1251 AM    CARLETON                  MI   WIND DAMAGE
08/26/03   MONROE                         NUMEROUS TREES AND POWER
                                          LINES BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:42 PM EDTSevere Thunderstorm WarningDTXLenawee63 min
Aug 25, 11:57 PM EDTSevere Thunderstorm WarningDTXWashtenaw48 min
Aug 26, 12:05 AM EDTSevere Thunderstorm WarningDTXLivingston40 min
Aug 26, 12:30 AM EDTSevere Thunderstorm WarningDTXOakland45 min
Aug 26, 12:41 AM EDTSpecial Marine WarningDTX64 min
Aug 26, 12:50 AM EDTSevere Thunderstorm WarningDTXMonroe, Wayne10 min
Aug 26, 7:46 AM EDTSpecial Marine WarningDTX29 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.